Flarin review by Druggist.Online
Drug reviews

Flarin review. £9.50 for ‘new lipid formulation’ of ibuprofen, is it worth it?

This post is not a typical review as this time I am looking at Flarin medication, a ‘new, lipid formulation of ibuprofen.’ Ibuprofen is a common drug available over the counter in all pharmacies and supermarkets. Ibuprofen is used in the management of acute pain and conditions characterised by inflammation.

A personal review of medication would not make any sense as a one-man study is no study at all. Although I work as a healthcare professional in my daily job, this post does not make any health recommendations or claims.

What brought my attention to Flarin is the price of this product, which stands almost at £10 per box of 30 soft capsules. In comparison, you can buy ibuprofen 200mg (active ingredient of Flarin) tablets in Tesco for £1.70 (box of 96 tablets). This is an enormous price difference. Personally, I wanted to know if there is justification in recommending Flarin to patients instead of ‘generic’ ibuprofen.

Flarin review: what is Flarin?

Flarin is a branded version of ibuprofen. Each soft capsule of Flarin contains 200 mg of ibuprofen in the lipid formulation. Ibuprofen belongs to a group of drugs called Nonsteroidal Anti-Inflammatory drugs (NSAIDs). NSAIDs are commonly used in the management of pain and fever and to decrease inflammation.

Flarin review of licensed use

Like other NSAIDs, Flarin can be used in the management of a wide range of acute pain, including:

  • headache
  • backache
  • migraine
  • dental pain
  • dysmenorrhoea (period pains)
  • symptoms of cold and flu and
  • pain associated with arthritic conditions

Despite a wide range of licensed use, the produces of Flarin focused their marketing efforts on targeting patients who experience joint pain only. Flarin is advertised as:

  • joint pain relief as effective as prescription-only ibuprofen
  • product with unique lipid formulation which provides powerful relief from flaring joint and inflammation at the same time shielding the stomach from damage

The high price for Flarin soft capsules comes partly from the fact that the company which makes Flarin did a clinical trial (FLARE) before launching Flarin into the market. The results of this study are available to read in the OARSI journal.

Flarin review of clinical trial information

FLARE trial involved 462 patients with knee pain who randomly took different doses of ibuprofen over 5 days to compare the efficacy, safety, and tolerability between a daily dose of:

  • lipid 1200mg ibuprofen (one Flarin capsule taken three times a day)
  • soft-gel capsule with daily dose of ibuprofen at 1200mg and
  • soft-gel capsule with a daily dose of 2400mg of ibuprofen (higher dose of ibuprofen which can only be prescribed by a doctor).

Improvements in pain control were seen across all 3 groups of patients. Flarin was found to be non-inferior (equivalent) to daily dosages of soft-gel capsules (1200mg and 2400mg) resulting in similar pain reduction at the end of the 5-day trial as scored by all patients.

The above results allow Infirst Healthcare to say that Flarin is ‘as effective as prescription ibuprofen at reducing joint pain.’ 

There was a minimal difference in terms of the effect on the patient’s swelling between lipid formulation of ibuprofen 1200mg (Flarin) and soft-gel capsule 1200mg, but closer to soft-gel capsule 2400 mg group (‘prescription strength’ ibuprofen), recommending further investigation.

Does Flarin really shield your stomach from the damage?

The second advertised advantage of Flarin’s unique formulation is to shield the stomach from damage. This statement lacks accessible reference, where more details could be found. The actual reference provided reads as ‘Infirst Healthcare, data on file 2018’, not accessible by the public.  

This is disappointing.

When a significant claim like this is made, one would expect information to be available for public review. One of the common side effects of ibuprofen is to cause gastrointestinal (GI) side effects. All three groups of patients taking part in FLARE trial reported GI side effects with the following frequency:

  • 26.4% in the lipid 1200 mg group (Flarin),
  • 30.3% in the soft-gel 1200 mg group, and
  • 33.3% in the soft-gel 2400 mg group

The above results further question the ‘uniqueness of the formulation’ and any proposed protective benefits.

What about Flarin’s powerful pain relief? 

It is also said that the same unique formulation provides for powerful relief from pain. In the actual discussion of the publication, a hypothesis is put forward explaining how possibly new lipid formulation has ‘more enhanced efficacy’ in reducing pain than soft-gel capsule 1200mg (again results showed non-inferiority (equally effective) between all formulations). The mechanism of action of new lipid formulation is not fully understood, but it is thought that it targets ‘the lymphatic part of the immune system’, which is more advantageous as compared to other oral formulations. This, however, is just a hypothesis, and as it is suggested, further research is needed to investigate it.

Overall, FLARE trial is a small study involving just 462 patients and of short duration (5 days). It showed that new lipid formulation is equivalent to other formulations used in the trial in pain and swelling reduction. Further research is needed to investigate the mechanism of action of lipid formulation and to show any superiority of this formulation. This, however, unlikely to happen, and most likely, this product will not be successful unless significant price reduction happens.

Although this small trial confirmed that Flarin is equivalent to a dose of ibuprofen at ‘prescription strength’, in reality, this does not mean much. Ibuprofen is not commonly prescribed above the recommended daily dose of 1200mg (one 400mg tablet taken three times a day) as other NSAIDs are available on prescription, which are more effective than ibuprofen with a relatively good safety profile, such as naproxen

Is Flarin available on NHS prescription?

Theoretically, Flarin could be prescribed on NHS prescription, as currently it is not listed as a prescription item which is ‘not allowed/blacklisted.’ However, it is highly unlikely that any doctor will prescribe it due to the high cost of this medication and weak evidence for benefit in treatment. 

Joint pain relief: what are the options

When it comes to the management of joint pain or acute pain, few over the counter drugs can be used (unless contra-indicated) including: 

Paracetamol

 Paracetamol is mainly taken to manage the pain. Paracetamol does not reduce inflammation. The main advantage of paracetamol treatment is its effectiveness and a low incidence of side effects. 

Ibuprofen

Ibuprofen helps with pain and reduce inflammation. Ibuprofen is available as 200mg and 400mg tablets or capsules. The maximum daily adult dose of ibuprofen is 1200mg (One 400mg tablet or capsule taken three times a day). Ibuprofen is also available in the form of a gel and patches. 

Co-codamol

A combination of paracetamol and codeine can be used on a short term basis. When bought over the counter, co-codamol can only be taken for 3 days. Read more about Co-codamol available over the counter. Speak to your GP if you need to use it for longer than three days.

Diclofenac

Diclofenac is another NSAID. Diclofenac is available over the counter only in the form of a gel (Voltarol 12 hour joint pain relief 2.32% and standard 1.16%).

Voltarol gel can be used as Flarin alternativeFlarin review: alternative products for joint pain - Voltarol gelVoltarol gel - contains diclofenac (NSAID), which can be used in the management of pain and inflammation

 

Flarin review: FAQ

What does Flarin contain?

Flarin contains Ibuprofen 200 mg per capsule. Ibuprofen belongs to a group of drugs called Nonsteroidal anti-inflammatory drugs (NSAIDs) which are used in the management of pain, fever and inflammation.

What is Flarin used for?

Flarin can be used in management of different conditions requiring management of pain and/or inflammation including backaches, muscular pains, migraines, headaches, dental pain, period pain, fever, symptoms of colds and flu and non-serious arthritic conditions.

Is Flarin better than Ibuprofen?

A clinical trial of 462 patients compared Flarin to two different Ibuprofen formulations. At the end of 5 day trial Flarin was found non-inferior (equal) in pain reduction when comparing to other Ibuprofen formulations used in the trial.

Is Flarin good for sciatica?

Sciatica pain can be managed with use of prescription only medication or OTC products purchased from the pharmacy. Flarin can be used to help with sciatica pain as it contains Ibuprofen a common drug used in management of pain and inflammation.

Is Flarin available on prescription?

In theory Flarin capsules could be prescribed on prescription as they are not a 'black-listed' item, however it is unlikely that any patients would have Flarin prescribed due to high cost of this products and availability of ibuprofen in different form at much lower cost.

 

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

One Comment

Leave a Reply

Your email address will not be published. Required fields are marked *